Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 350, NWS Morristown, TN

July 25, 2011Loudon County, Monroe County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 25, 2011, 3:05 PM EDT for Loudon County, Monroe County, Roane County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2011, 3:05 PM EDT (19:05 UTC)
Expired
Jul 25, 2011, 3:45 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:54 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 25, 2:54 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUL 25 2011

.SHORT TERM (TONIGHT AND TUESDAY)...WILL CONTINUE TO SEE CONVECTION
DEVELOP AND MOVE ACROSS THE MRX CWA INTO THE EVENING HOURS AS A
WEAK...DIFFUSE FRONTAL BOUNDARY SLIDES INTO THE SOUTHERN APPALACHIAN
REGION.  WITH ABUNDANT LEVEL MOISTURE IN PLACE...CONVECTION WILL BE
ABLE TO GENERATE HEAVY RAINFALL WITH THE POTENTIAL FOR LOCALIZED
MINOR FLOODING.  DRIER AIR WILL MOVE IN BEHIND THE BOUNDARY...WITH
PRECIP EXPECTED TO END FROM NORTHWEST TO SOUTHEAST OVERNIGHT.  COULD
SEE A FEW DIURNAL SHOWERS/THUNDERSTORMS OVER HIGHER TERRAIN ON
TUESDAY...HOWEVER MOST LOCATIONS SHOULD BE DRY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...MODELS STILL OFFERING
SOME DRIER AIR LASTING INTO WEDNESDAY...SO LIMITED POPS TO JUST THE
SRN AREAS TUESDAY NIGHT...AND JUST SE TN AND SW NC WEDNESDAY.
FRONTAL BOUNDARY LIFTS NE OF THE REGION THURSDAY...AND 500 MB
HEIGHTS RISE AS UPPER RIDGE BUILDS EAST. THIS SHOULD SET THE STAGE
FOR MOSTLY DIURNAL CONVECTION...PERHAPS MORE ORGANIZED ON SAT AND
SUN...SO POPS FOR THOSE TWO PERIODS WERE INCREASED SLIGHTLY WITH
SCATTERED WORDING. MODELS GENERALLY EASE ANOTHER WEAK FRONT ALMOST
THROUGH THE REGION ON MONDAY...SO DRY EXCEPT FOR SLIGHT CHANCE POPS
FOR SE TN/SW NC NEAR GSP AND FFC FOR MONDAY.

OTHERWISE...LOOKS LIKE HIGHS IN THE 80S AND 90S...BUT I STAYED BELOW
THE MID TO UPPER 90S FOR NOW. MINS AROUND CLIMO THEN TREND A BIT
ABOVE FROM FRIDAY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  94  70  95  72 /  40  10  20  10  10
KNOXVILLE AIRPORT, TN    70  91  70  92  70 /  30  10  10  10  10
OAK RIDGE, TN            70  91  69  93  69 /  30  10  10  10  10
TRI CITIES AIRPORT, TN   67  88  60  90  64 /  30  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 25, 3:42 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT MON JUL 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT MON JUL 25 2011 /242 AM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...WITH
NUMEROUS STORMS EXPECTED ACROSS THE AREA. AN ISOLATED STORM MAY
PRODUCE STRONG TO SEVERE DOWNBURST WINDS...BUT THE MAIN TREAT WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 25, 2:22 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT MON JUL 25 2011

TNZ037-038-069-070-251900-
GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN-
222 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...JEFFERSON...GRAINGER AND
UNION COUNTIES UNTIL 300 PM EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JEFFERSON CITY...NEW
MARKET...LUTTRELL...MALONEYVILLE...BLAINE...MASCOT AND STRAWBERRY
PLAINS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:08 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Jul 25, 11:53 AM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Jul 25, 12:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr
Jul 25, 3:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.